Pennsylvania, 2019

Flooding in Pennsylvania, May 29, 2019

May 29, 2019 · NWS BGM · 4 events in 3 counties and zones

A stationary front over northern Pennsylvania resulted in periods of heavy rain producing thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stationary front over northern Pennsylvania resulted in periods of heavy rain producing thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 2:06 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 29, 2:06 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
306 PM EDT Wed May 29 2019

.SYNOPSIS...
A line of thunderstorms will affect the region through early
evening, mainly south of the NY / PA border. Another storm is
forecast to move through the northeast on Thursday, ushering in
additional showers and a few thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

3 PM update...

A line of intense thunderstorms will move through Northeast PA
through late afternoon. Driven by MLCape values between
1000-1500 j/kg and 50-60 kt bulk shears, these storms will
continue to intensify with isolated supercells possible.

The latest model predictions push the convective line east of
our FA around 6 PM with scattered light showers trailing the
thunderstorms.

Except for a stray sprinkle or shower over our southeastern
forecast area, the overnight hours will be dry with low clouds
and patchy fog forming.

Another wave will rotate into NY/PA Thursday afternoon and spark
another round of showers and thunderstorms. Though the storms
are not expected to be as intense as the last few days,
precipitable water will range from 1.25 to 1.50 inches between
the Twin Tiers and Wyoming Valley. Because portions of this
region received copious rainfall in recent days, any storms
forming over this area will need to be monitored.

Showers and isolated thunderstorms will continue for the first
half of Thursday night before finally moving eastward. Storm
total QPF values of 0.50 to 0.80 inches are forecast from the
NY/PA border southward.

130 PM update...

A tornado watch is in effect for Luzerne County until 8 PM EDT.

1025 AM update...

A line of showers is moving across Lakes Erie and Ontario at
this time. Breaks in the overcast over the Wyoming Valley will
cause atmospheric destabilization this afternoon with potential
CAPE values of 1000 j/kg or greater. In addition, winds shifting
aloft will create a favorable hodograph for organized severe
convection, with supercells possible from the Wyoming Valley
southward.

We expect thunderstorms to rapidly intensify between 130 PM and
3 PM. The greatest threat for severity weather will be before
630 PM.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Short wave departs early Friday allowing some weak ridging and
drier air to build into the region. After perhaps a morning
sprinkle, Friday should be dry and seasonable for the forecast
area as the frontal boundary drops south once again.

Fast NW flow brings yet another short wave through the area
Saturday. This system lifts the front back northward and fires
showers and thunderstorms, mainly over the southern half of the
forecast area. In any case, system is covering a broad area and
frontal position is not sure so will expect showers over much of
the area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Unsettled weather will continue for the end of the weekend into
Monday.

Upper trough settles in over the area for Sunday and Monday as
multiple short waves rotate through. This will keep showers and
isolated thunderstorms in the area for the end of the weekend
into the work week. Surface ridge builds in for Tuesday and the
trough axis moves into New England. This will bring a cool
northerly flow but somewhat drier air into the area.

Temperatures through the period will generally remain below
normal.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Strong thunderstorms will affect areas of Central and Northern
PA through this evening with the likelihood of thunderstorms
impacting the KAVP terminal between 19z and 23z.

MVFR ceilings are forecast to develop overnight across all of
our terminals. Spotty IFR ceilings are likely, especially at
KBGM and KITH.

A mix of MVFR and VFR ceilings is forecast across the terminals
by late Thursday morning.

Outlook...

Thursday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.

Friday through Friday night...Mainly VFR.

Saturday through Sunday...Intermittent restrictions in rain
showers; some daytime thunder also possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ043-044-
     047-048-072.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DJP
Hazardous weather outlook, May 29, 12:41 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
141 PM EDT Wed May 29 2019

NYZ009-015>018-022-023-025-036-037-044>046-057-301745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Delaware-
141 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-055-056-062-PAZ038>040-301745-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
141 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and scattered thunderstorms are expected to pass through the
area this afternoon into early evening. A few storms may contain
damaging winds, hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of showers and embedded thunderstorms is expected late
Thursday afternoon into evening. Locally heavy rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-048-072-301745-
Wyoming-Lackawanna-Pike-Southern Wayne-
141 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Another round of thunderstorms is expected this afternoon through
evening. In addition to posing the threat for flash flooding, there
is an enhanced risk for some thunderstorms to be severe with
damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An additional round of showers and embedded thunderstorms is
expected late Thursday afternoon into evening. Locally heavy
rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ047-301745-
Luzerne-
141 PM EDT Wed May 29 2019

...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An additional round of showers and embedded thunderstorms is
expected late Thursday afternoon into evening. Locally heavy
rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 1:48 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     EXETER                  41.33N  75.82W
05/29/2019                   LUZERNE            PA   911 CALL CENTER

            LARGE TREE DOWN ON VEHICLE.

&&

BJG
Local storm report, May 29, 2:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     NANTICOKE               41.20N  76.00W
05/29/2019                   LUZERNE            PA   911 CALL CENTER

            WIRES DOWN IN ROADWAY WITH POLE SNAPPED.

&&

BJG
Local storm report, May 29, 2:24 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             MOOSIC                  41.36N  75.70W
05/29/2019  E0.75 INCH       LACKAWANNA         PA   SOCIAL MEDIA

&&

BJG
Local storm report, May 29, 2:27 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     SLOCUM                  41.13N  76.05W
05/29/2019                   LUZERNE            PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR MUD POND

&&

BJG
Local storm report, May 29, 2:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 E FEYS GROVE          41.09N  75.99W
05/29/2019                   LUZERNE            PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR 326 BLUE RIDGE TRAIL

&&

BJG
Local storm report, May 29, 2:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     2 NNE SPENCERS CORNERS  41.63N  75.55W
05/29/2019                   LACKAWANNA         PA   911 CALL CENTER

            TREE DOWN ON WIRES IN GREENFIELD TOWNSHIP

&&

BJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Wayne

When
May 29, 3:30 PM EST to 5:30 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale to 1.07 mi E of Honesdale
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
41.580, -75.250

There were several reports of water over streets and a submerged vehicle in the Honesdale area.

Flood, Lackawanna

When
May 29, 3:42 PM EST to 5:42 PM EST
Where
Lackawanna County, 1.65 mi NNW of Taylor to 0.75 mi SSW of West Scranton
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.403, -75.728

Several basements were flooded by heavy rainfall and poor urban drainage in the Taylor area.

Flood, Wayne

When
May 29, 3:54 PM EST to 5:55 PM EST
Where
Wayne County, 0.62 mi SE of Beech Grove to 1.2 mi NW of Laurella
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
41.593, -75.292

Multiple streets were flooded throughout Honesdale.

Flood, Luzerne

When
May 29, 4:15 PM EST to 5:00 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre to 0.3 mi NNE of Newtown
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.250, -75.880

Water was reported over Main Street. Traffic was diverted around downtown Wilkes-Barre.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828876, 828877, 828878, 828882.